MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G23127
Medical Device Problem Codes Material Integrity Problem (2978); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
During the release the user felt a sudden push "as per cc form": impossibility to advance the stent trough the sheet during the release la protesi non avanzava all'interno della guaina durante il suo rilascio da parte dell'infermiere.( the prosthesis did not advance inside the sheath during its release by the nurse.) a section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence 1.At what stage of the procedure did the complaint occur? during stent placement, 2.What endoscope type and channel size was used? duodenoscope (fuji), 3.8 mm channel 3.What was the position of the elevator? open 4.Details of the wire guide used (diameter, type, make)? 0,35 5.Was the zip port facing upwards and slightly curved when backloading the wire guide? n/a 6.Did any part of the stent contact the patient¿s anatomy when the complaint occurred? nowhere 7.Please advise the anatomical location of the intended target site.Bile duct 8.How long was the stent in the patient by the time this complaint occurred?n/a 9.For devices where the ifu states for longer term patency has not been established, was periodic evaluation completed? n/a 10.If yes, how often was this completed? 11.Did the patient require any additional procedures as a result of this event? no 12.What intervention (if any) was required? 13.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? same procedure 14.Were any other defects (other than the complaint issue) observed on the device prior to return (e.G.Kink)? no 15.If yes, please specify what was observed and where on the device it was observed.Stricture information: 1.What was the length and diameter of the stricture? 20mm 2.Where was the stricture located in the body? distal common bile duct 3.Was there resistance felt passing wire guide through stricture? no 4.Was there resistance felt passing the evolution through stricture? no 5.Was the stricture dilated before stent placement? no questions related to during insertion into patient 1.Was the product inspected for kinks or damage before use? no 2.Was resistance felt during insertion into patient? no 3.If yes, at what point? questions related to during stent placement 1.Did the product fail during stent deployment or recapture? deployment 2.If other, please specify 3.Was the directional button pressed during use? n/a, yes, no 4.Was any part of the stent observed in contact with the patient¿s anatomy at the time of failure? no 5.Was the yellow marker kept in view during deployment? yes 6.Are images of the device or procedure available? no questions related to during introducer withdrawal 1.Are images of the device or procedure available? no 2.Was final stent placement confirmed using endoscopy / fluoroscopy? n/a 3.If yes, what was used? 4.Did the stent open sufficiently to allow withdrawal of introducer safely? n/a 5.Was the safety wire fully removed before removing the delivery system? n/a 6.Did any part of the product snag/get caught with the stent when removing the delivery system? n/a questions related to during stent repositioning/removal (for evo-fc & evo-pc devices) n/a 1.What instrument was used for stent repositioning / removal? forceps, snare, other 2.If other, please specify.3.Was resistance encountered during advancement and/or deployment? n/a 4.If yes, please when this was felt? advancement or deployment 5.How did the physician deal with this resistance? 6.Was the lasso (suture) loop used during repositioning.
 
Additional Manufacturer Narrative
Device evaluation: the evo-10-11-4-b device of lot number c1952529 involved in this complaint device was returned for evaluation with its original packaging.With the information provided, a physical examination and document based investigation was conducted.Lab evaluation: the device involved in the complaint was evaluated in the laboratory in summary the following results were observed in the lab evaluation: visual inspection: red safety tab not returned, red luer loosened but in place.Shuttle on 8th dimple.Stent deployed but not released.Distal end of stent severely compressed on return.Unable to pass wire guide due to stent compression.Kink observed approx 23cm from white tip.Damage observed approx 4cm from white tip on inner catheter.Functional inspection: handle actuating for deployment and recapture with slight resistance.Red safety wire removed.Stent deployed with slight resistance then released with no issue.Following the lab evaluation additional information was requested to aid this investigation.From additional information provided; "dr (b)(6) tells me that the stent was still inside the catheter when it was returned, and from what he told me on the phone he tells me that he had a lot of resistance during the maneuver to release it and perhaps for this reason it was deformed." historical data review: prior to distribution all evo-10-11-4-b devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for evo-10-11-4-b device of lot number c1952529 did not reveal any discrepancies that could have contributed to this issue.There is no evidence to suggest that this issue affects the entire lot # c1952529; upon review of complaints this failure mode has not occurred previously with this lot # c1952529.Ifu & label review: the instructions for use ifu0056 which accompanies this device instructs the user to "visually inspect with particular attention to kinks, bends and breaks.If abnormality is detected that would prohibit proper working condition, do not use." there is no evidence to suggest that the customer did not follow the instructions for use.Image review: n/a.Root cause review: a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to the difficult target site which could lead to resistance during procedure.It is possible that during deployment tortuous path may have caused a build-up of pressure while compressing the introducer which resulted in kinked flexor, subsequently resulted in damage on the inner catheter and compressed stent.From additional information provided "dr (b)(6) tells me that the stent was still inside the catheter when it was returned, and from what he told me on the phone he tells me that he had a lot of resistance during the maneuver to release it and perhaps for this reason it was deformed." summary: according to the initial reporter, evo-10-11-4-b device of lot number c1952529 involved in this complaint, during the release the user felt a sudden push.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Confirmed quantity of 1 device.Confirmed used.Investigation findings concluded a definitive root cause could not be determined, a possible root cause could be attributed to the difficult target site which could lead to resistance during procedure.Complaint is confirmed based on customer and/or rep testimony.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplement report being submitted due to the completion of the investigation on 29-jun-2023.

Brand Name
EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key16385815
Report Number3001845648-2023-00115
Device Sequence Number6808757
Product Code FGE
UDI-Device Identifier10827002231273
UDI-Public(01)10827002231273(17)240617(10)C1952529
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K121430
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/29/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2024
Device Model NumberG23127
Device Catalogue NumberEVO-10-11-4-B
Device Lot NumberC1952529
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/06/2022
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/17/2022
Supplement Date Received by Manufacturer10/17/2022
Initial Report FDA Received Date02/16/2023
Supplement Report FDA Received Date07/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown